Skip to main content

Eraldin

Volume 932: debated on Tuesday 24 May 1977

The text on this page has been created from Hansard archive content, it may contain typographical errors.

asked the Secretary of State for Social Services if, in view of the increasing public concern and attention to the Eraldin syndrome, he will now order an independent inquiry.

As my hon. Friend is aware, several independent advisory bodies are examining issues arising from the use of practolol (Eraldin). A panel of experts established jointly by the Chief Scientist of the Health Departments and the Committee on Safety of Medicines is examining the scientific aspects of therapy with beta-blocking agents in the light of the practolol syndrome. The Committee on Safety of Medicines is considering ways of improving the monitoring of adverse reactions. The Medicines Commission is looking at the wider issues. Although my right hon. Friend and I share my hon. Friend's concern over this matter we are not at present considering any additional inquiry.

asked the Secretary of State for Social Services what is the current total of patients, as compared with a year ago, who are known to have suffered eye damage, skin rashes, deafness and sclerosing peritonitis from the side effects of the drug Eraldin.

In the period May 1976 to April 1977 the Committee on Safety of Medicines received approximately 320 reports of patients who had developed suspected adverse reactions to practolol (Eraldin). About 60 had developed sclerosing peritonitis, about 300 had suffered from eye reactions, about 150 had skin reactions and about 50 complained of deafness. These reports bring the total number to 1,350, including about 120 cases with sclerosing peritonitis, 795 with eye reactions, 750 skin reactions and 90 reports of deafness. Many reports cover patients with more than one condition. A cause-effect relationship cannot be assumed in every case.